Hail, Elbert
- When
- May 24, 4:28 PM MST
- Where
- Elbert County, 1 mi N of Agate
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.483, -103.950
8 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 2:07 PM MST, 2 hours 21 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 307 PM MDT SAT MAY 24 2003 SHORT TERM DISCUSSION: CIN FINALLY DISSIPATING ACROSS THE PLAINS... THOUGH DENVER METRO AREA AND FAR NORTHEAST COLORADO STILL SLIGHTLY STABLE. STORMS CONTINUE TO FIRE ACROSS MOUNTAINS AND FOOTHILLS... AND ARE DEVELOPING GENERALLY ALONG A FORT COLLINS TO LAST CHANCE LINE. FEEL OUTFLOW BOUNDARIES SHOULD ERODE ANY REMAINING CAP OVER DENVER AND FAR NORTHEAST ZONES...WHICH SHOULD ALLOW FOR STORMS TO EITHER DEVELOP INTO THOSE AREAS. WILL KEEP THE CURRENT 20 AND 30 PERCENT POPS FOR THE ENTIRE CWA AREA THIS EVENING. SEVERE THUNDERSTORM WATCH CURRENTLY IN EFFECT FOR PORTIONS OF EASTERN COLORADO...EAST AND SOUTHEAST OF THE DENVER METRO AREA. WITH PRECIPITABLE WATER VALUES OF AROUND EIGHT TENTHS OF AN INCH...SOME HEAVY RAINERS EXPECTED. IT APPEARS THAT THE STORMS ARE MOVING AROUND 10 TO 15 MPH...SO THE FLOODING POTENTIAL LOOKS LOW AT THIS TIME. MAY NEED TO WATCH FOR TRAINING ECHOES...THOUGH. MODELS DUE INDICATE THAT CONVECTION SHOULD BE DONE BY MIDNIGHT. WITH DECENT LEVEL MOISTURE AND LIGHT EASTERLY FLOW...FOG AND LOW CLOUDS SHOULD AGAIN DEVELOP MOST AREAS. WILL KEEP THE STUFF OUT OF THE FOOTHILLS AT THIS TIME AS BOTH THE MESOETA AND MM5 INDICATE SOME DRAINAGE WINDS DEVELOPING. SEE LITTLE CHANGE FOR SUNDAY...NORTHWEST FLOW ALOFT AND LOW LEVEL EASTERLY WINDS ACROSS PLAINS...ESPECIALLY DURING AFTERNOON. HARD TO FIND ANYTHING ALOFT DYNAMIC-WISE TO CONCENTRATE CONVECTION. SO STORMS SHOULD DEVELOP FIRST OVER MOUNTAINS AND FOOTHILLS...EVENTUALLY DEVELOPING OR MOVING ONTO PLAINS DURING AFTERNOON. CROSS SECTIONS SHOW PRECIPITABLE WATER VALUES AROUND NINE TENTHS OF AN INCH...WITH WINDS ALOFT REMAINING LIGHT. SOME HEAVY RAINS AGAIN POSSIBLE AS THE STORMS LOOK TO BE SLOW MOVING. CURRENT FORECAST TEMPERATURES LOOK REASONABLE. D-L LONG TERM DISCUSSION: LITTLE CHANGE FOR SUNDAY NIGHT AND MONDAY...PERHAPS SLIGHT DRYING AND WARMING. I TRENDED POPS DOWN AS THE SITUATION STILL LOOKS MARGINAL FOR STORMS...MAINLY BECAUSE ANY LOW LEVEL WARMING WILL BE ACCOMPANIED BY UPPER LEVEL WARMING. THE MODELS HAVE CONSISTENTLY HAD TUE AS THE TRANSITION DAY AS THE RIDGE STARTS TO MOVE OVER US. IT SHOULD BE WARMER AND DRIER...BUT THERE WILL STILL BE SOME LOW LEVEL MOISTURE. GFS IS TRENDING MORE TOWARD ECMWF SOLUTION OF STRONGER RIDGE FOR WED AND THU...AND HOLDING ON TO MORE OF IT FRI/SAT SHUNTING THE COOLING FARTHER EAST. TUE NIGHT SHORTWAVE FLUSHES THE MOISTURE OUT OF THE EAST...SO WED/THU LOOK WARM AND DRY. I WILL STILL SHOW A LITTLE COOLING AND BRING BACK POPS FRI/SAT...THOUGH SHORTWAVE COULD BE FLIMSY ENOUGH...OR SOMEWHERE ELSE...WITH NO EFFECT. GIMMESTAD .DEN...NONE.
COZ030>051-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1120 AM MDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT COOLER AIR HAS MOVED ACROSS THE PLAINS TODAY. EASTERLY WINDS WILL KEEP LOW LEVEL MOISTURE IN PLACE...ESPECIALLY ALONG THE FOOTHILLS AND PALMER DIVIDE. THE AIRMASS ACROSS THE PLAINS REMAINS FAIRLY STABLE...BUT THE DAYTIME HEATING WILL CREATE AN UNSTABLE AIRMASS DURING THE AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS AND ALONG THE FOOTHILLS...MOVING ONTO THE PLAINS DURING THE AFTERNOON. WINDS ALOFT REMAIN LIGHT...SO THE STORMS WILL BE SLOW MOVING. THUS... LOCALLY HEAVY RAIN IS POSSIBLE. A FEW STORMS MAY BECOME SEVERE LATER THIS AFTERNOON...WITH HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PERSISTENT WEATHER PATTERN THROUGH THE END OF NEXT WEEK WILL MAINTAIN THE CONDITIONS FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT EACH DAY. THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE LESS DURING THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. LESZCYNSKI/GIMMESTAD
The national radar mosaic for the moment the first event began.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360795, 5360796, 5360797, 5360798, 5360799, 5360800, 5360801, 5360802.